Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 375, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jul 28, 2009, 5:46 PM CDT for Osage County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 28, 2009, 6:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
County Osage County, OK
The radar
The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:11 PM CDT | TSTM WND GST 70 | 11 W Burbank, OK | NEAR HIGHWAYS 177 AND 60 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 282246
SVRTSA
OKC113-282345-
/O.NEW.KTSA.SV.W.0375.090728T2246Z-090728T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 645 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
WINDS TO 60 MPH. THIS STORM WAS LOCATED 25 MILES WEST OF BURBANK...
MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING
HAIL TO THE SIZE OF GOLFBALLS.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BURBANK AND
SHIDLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3671 9705 3670 9694 3676 9689 3676 9683
3679 9676 3682 9675 3678 9655 3654 9673
3656 9678 3654 9683 3655 9691 3659 9690
3660 9691 3658 9701 3661 9706 3668 9708
TIME...MOT...LOC 2246Z 293DEG 19KT 3682 9715
$$1 follow-up statement
000
WWUS54 KTSA 282321
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT TUE JUL 28 2009
OKC113-282345-
/O.CON.KTSA.SV.W.0375.000000T0000Z-090728T2345Z/
OSAGE OK-
621 PM CDT TUE JUL 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN OSAGE COUNTY...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER WESTERN OSAGE
COUNTY...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3671 9705 3670 9694 3676 9689 3676 9683
3655 9674 3656 9678 3654 9683 3655 9691
3656 9690 3660 9691 3658 9701 3661 9706
3668 9708
TIME...MOT...LOC 2322Z 324DEG 23KT 3666 9698
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 301 PM CDT TUE JUL 28 2009 .DISCUSSION... THE PATTERN OF NORTHWEST UPPER FLOW WILL CONTINUE TO MAKE PRECIPITATION FORECASTING A DIFFICULT TASK. OF COURSE... PRECIPITATION OCCURRENCE DIRECTLY TIES INTO THE TEMPERATURES AS WELL. WITH MOIST LOWER LEVELS AND INTERMITTENT DISTURBANCES ALOFT... IT CURRENTLY APPEARS THAT RAINFALL WILL BE ABUNDANT IN AND CLOSE TO THE FORECAST AREA TONIGHT THROUGH THURSDAY. PINPOINTING EXACT TIMING AND LOCATION IS THE MAIN CHALLENGE. FRIDAY APPEARS TO BE THE LEAST LIKELY DAY FOR PRECIPITATION WITHIN THE FORECAST AREA... WITH CHANCES INCREASING AGAIN OVER THE WEEKEND AND INTO NEXT WEEK. RELYING UPON ANY ONE MODEL SEEMS FUTILE IN THIS SITUATION. AS AN EXAMPLE... THE GFS COMES UP WITH HUGE QPF BULLS-EYES WHICH MAKE IT EXTREMELY SUSPECT. HAVE TENDED TO USE COINCIDENT PRECIP SIGNALS BETWEEN DIFFERENT MODELS TO DEDUCE THE MOST LIKELY POPS. HAVE RELIED STRONGLY ON HPC FOR QPF GUIDANCE. SMALL SCALE ATMOSPHERIC FEATURES NOT YET DEPICTED IN THE MODELS MAY PLAY A LARGE PART IN THE EVOLUTION OF THE WEATHER OVER THE NEXT SEVEN DAYS. HAVE GENERALLY UTILIZED A SECRET BLEND OF THE MAV AND MET FOR TEMPERATURES THROUGHOUT THE ENTIRE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 85 66 83 / 40 30 50 60 FSM 70 86 70 85 / 30 30 60 70 MLC 69 86 72 83 / 30 30 60 60 BVO 67 83 58 85 / 40 30 40 50 FYV 64 81 63 81 / 30 20 50 60 BYV 62 79 64 80 / 30 20 40 60 MKO 70 83 69 86 / 40 40 50 60 MIO 65 82 63 83 / 50 20 30 50 F10 70 82 69 85 / 40 30 60 60 HHW 69 91 73 85 / 30 20 50 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...07 LONG TERM....06
Hazardous weather outlook, Jul 28, 4:57 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 457 PM CDT TUE JUL 28 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 PM CDT TUE JUL 28 2009 ...SEVERE WEATHER RISK TO CONTINUE THROUGH THE EVENING HOURS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...PRIMARILY WEST OF A MIAMI TO MCALESTER LINE. ONSET...ONGOING. DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS NORTH CENTRAL OKLAHOMA AND SOUTHERN KANSAS. THESE STORMS WERE IN ADVANCE OF A WEAK FRONTAL BOUNDARY...AND BEING AIDED BY A PASSING DISTURBANCE ALOFT. INSTABILITY HAS INCREASED ACROSS EASTERN OKLAHOMA THIS AFTERNOON WHILE WINDS ALOFT HAVE ALSO STRENGTHENED AHEAD OF THE UPPER DISTURBANCE. THIS HAS PROVIDED AN ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER...PRIMARILY ACROSS NORTHEAST OKLAHOMA WHERE LARGE HAIL AND WIND GUSTS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. STORM INTENSITY IS EXPECTED TO GRADUALLY WEAKEN AFTER SUNSET...HOWEVER AN ISOLATED SEVERE WEATHER RISK MAY CONTINUE THROUGH THE OVERNIGHT HOURS AS THE FRONTAL BOUNDARY APPROACHES. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY ACROSS NORTHEAST OKLAHOMA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. THURSDAY...SEVERE THUNDERSTORM POTENTIAL. FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... CONFIDENCE IS INCREASING THAT STRONG TO SEVERE THUNDERSTORMS WILL IMPACT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY INTO THURSDAY. THE LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS THE HIGH PLAINS WEDNESDAY AFTERNOON AND DEVELOP INTO A LARGE COMPLEX THAT TRACKS EASTWARD OVERNIGHT. THE COMBINATION OF AMPLE INSTABILITY AND INCREASING WINDS ALOFT WILL SUPPORT AN INCREASING RISK OF STRONG WINDS WITH THIS STORM COMPLEX. ADDITIONALLY...LOCALLY HEAVY RAINS ARE LIKELY AS THIS STORM COMPLEX TRACKS EASTWARD ACROSS THE AREA. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK...AS THE WEATHER PATTERN REMAINS ACTIVE FOR SUMMER WITH FRONTAL BOUNDARIES REMAIN IN THE VICINITY. EMERGENCY MANAGEMENT PLANNING STATEMENT... SEVERE WEATHER WATCHES AND WARNINGS SHOULD BE ANTICIPATED FOR THE LATE WEDNESDAY INTO THURSDAY TIMEFRAME. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:30 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.